Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 170, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 27, 2004, 3:34 AM EDT for Mason County, Michigan. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 27, 2004, 3:34 AM EDT (07:34 UTC)
- Expired
- Aug 27, 2004, 4:30 AM EDT
- In force
- 56 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Mason County, MI
The radar
The Grand Rapids radar (KGRR), 143 km from the middle of the area, began a volume at 07:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 4:09 AM EDT | TSTM WND DMG | Ludington, MI | A COUPLE OF TREES DOWN IN LUDINGTON |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 27, 2:25 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2194 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1006 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGRR 270734
SVRGRR
MIC105-270830-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
334 AM EDT FRI AUG 27 2004
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MASON COUNTY IN WEST CENTRAL MICHIGAN
* UNTIL 430 AM EDT
* AT 330 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 22 MILES NORTHWEST OF LUDINGTON
TO 16 MILES SOUTHWEST OF LUDINGTON...AND MOVING NORTHEAST AT 45
MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
LUDINGTON AROUND 350 AM EDT
FREESOIL AND FOUNTAIN AROUND 405 AM EDT
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
HAIL UP TO THREE-QUARTERS OF AN INCH IN DIAMETER AND WINDS GREATER
THAN 60 MILES AN HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 4409 8651 4418 8639 4417 8606 4417 8606
4399 8606 4382 8643 4390 8646 4397 8646
4403 8652
$$
MJS NJJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:34 AM EDT, 0 minutes earlier.
Area forecast discussion, Aug 27, 3:34 AM EDT, 0 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 334 AM EDT FRI AUG 27 2004 .SHORT TERM... THIS WILL BE BRIEF AS SEVERE THUNDERSTORM WATCH WILL BE IN EFFECT MAIN CONCERN WITH THIS FORECAST PACKAGE REVOLVES AROUND MCS THIS MORNING...AND THEN WITH PCPN CHCS ASSOCIATED WITH THE FRONTAL SYSTEM THROUGH SAT NIGHT. REGIONAL RADAR CURRENTLY SHOWS MCS MAKING ITS WAY EAST INTO EASTERN WI EARLY THIS MORNING. THIS MCS WILL BE MOVING THROUGH DURING THE NEXT FEW HOURS. THE HISTORY OF THESE STORMS INCLUDES A DECENT AMOUNT OF WIND DAMAGE IN WI AND IA. THE MCS SHOULD PASS EAST OF THE CWFA BY MID MORNING. BEHIND THE MCS...A FEW BREAKS IN THE CLOUDS SHOULD OPEN UP TEMPORARILY. ANY BREAKS IN THE CLOUDS SHOULD QUICKLY FILL IN WITH THE INSTABILITY PRESENT. THE COLD FRONT CURRENTLY TO OUR WEST WILL SLOWLY MAKE ITS WAY DOWN INTO NRN LOWER MI BY LATE THIS AFTERNOON. NO MAJOR FOCUSING MECHANISM LOOKS TO BE PRESENT ASIDE FROM THE FRONT...BUT ANY WEAK VORT MAX COULD SPARK OF A FEW SHOWERS AND STORMS. WILL GO WITH SCT SHOWERS AND STORMS IN THE AFTERNOON. HIGHS TODAY SHOULD REACH NEAR 80 OVER THE NORTH AND LOW TO MID 80S SOUTH. TEMPS WILL BE A LITTLE COOLER NEAR THE LAKESHORE DUE TO SW WINDS. TONIGHT THE FRONT WILL CONTINUE TO SLOWLY DRIFT SOUTH INTO THE CWFA. AGAIN...NO MAJOR FOCUSING MECHANISM IS PRESENT EARLY AND THE LLJ REMAINS OUT OF THE AREA. WILL GO WITH SCT POPS EARLY. LATER ON HOWEVER...THE NEXT WAVE TO OUR SW WILL BEGIN TO MOVE TOWARD THE CWFA. WAA AHEAD OF THE NEXT WAVE WILL INCREASE THE CHCS FOR PCPN. THIS WAVE WILL THEN MOVE RIGHT OVER THE CWFA DURING THE DAY ON SAT AND GOOD RRQ FORCING VIA THE UPPER JET MOVES RIGHT OVERHEAD. PW/S ARE EXPECTED TO REMAIN JUST UNDER 2 INCHES. HAVE BUMPED POPS UP TO LIKELY. SEVERE WX WOULD BE POSSIBLE IF THE SE COUNTIES CAN GET INTO THE WARM SECTOR. AREAS JUST NORTH OF THE WARM FRONT WILL HAVE TO BE WATCHED ALSO. BEHIND THE SYSTEM SAT NIGHT...THE MAIN UPPER TROUGH MOVES THROUGH. ENOUGH MOISTURE REMAINS THAT A SHOWER WILL REMAIN POSSIBLE. THEN THE SYSTEM PASSES FAR ENOUGH EAST FOR SUN AND SUN NIGHT. DRY AND COOLER WEATHER SHOULD BE THEN BE EXPECTED. && .LONG TERM... MEDIUM RANGE MODELS ARE IN DECENT AGREEMENT IN SHOWING A WEAKENING COLD FRONT TO PUSH THROUGH ON MONDAY. ILL KEEP IT DRY FOR MONDAY. THEN HIGH PRESSURE MOVES IN FOR THE REST OF THE WEEK. && .GRR WATCHES/WARNINGS/ADVISORIES...NONE. NJJ MJS
Hazardous weather outlook, Aug 26, 12:30 PM EDT, 15 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1230 PM EDT THU AUG 26 2004 LMZ843>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-271000- ALLEGAN MI-BARRY MI-CALHOUN MI-CLARE MI-CLINTON MI-EATON MI- GRATIOT MI-INGHAM MI-IONIA MI-ISABELLA MI-JACKSON MI-KALAMAZOO MI- KENT MI-LAKE MI-MASON MI-MECOSTA MI-MONTCALM MI-MUSKEGON MI- NEWAYGO MI-OCEANA MI-OSCEOLA MI-OTTAWA MI-VAN BUREN MI- INCLUDING THE CITIES OF...ALBION...ALLEGAN...ALMA...BALDWIN... BATTLE CREEK...BELDING...BIG RAPIDS...CHARLOTTE...CLARE...EASTWOOD... EATON RAPIDS...EVART...GRAND HAVEN...GRAND RAPIDS...GREENVILLE... HART...HASLETT...HASTINGS...HOLLAND...IONIA...ITHACA...JACKSON... KALAMAZOO...LANSING...LOWELL...LUDINGTON...MARSHALL...MASON... MOUNT PLEASANT...MUSKEGON...NEWAYGO...PAW PAW...PLAINWELL... PORTAGE...PORTLAND...SOUTH HAVEN...ST. JOHNS...STANTON... VANDERCOOK LAKE...WESTWOOD AND WHITE CLOUD 1230 PM EDT THU AUG 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND TONIGHT. THE STORM PREDICTION CENTER HAS PLACED ALL OF SOUTHWEST LOWER MICHIGAN IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS. WIND GUSTS TO 70 MPH WILL BE THE MAIN THREAT. HEAVY RAIN WILL BE POSSIBLE WITH EACH OF THESE STORMS. THE BEST CHANCE FOR SEVERE STORMS IS AFTER 7 PM TONIGHT. STORM MOVEMENT WILL BE NORTHEAST AT 35 MPH. WAVES ON LAKE MICHIGAN WILL BUILD TO 3 TO 6 FEET TONIGHT RESULTING IN HAZARDOUS CONDITIONS FOR SMALL CRAFT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SUNDAY. A FEW OF THE THUNDERSTORMS COULD BE STRONG FRIDAY AFTERNOON AND EVENING AS A COLD FRONT APPROACHES. ONCE AGAIN HEAVY RAIN AND WIND GUSTS TO 60 MPH WILL BE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. 93 MEADE
In the hours before
Special weather statement, Aug 27, 2:34 AM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
234 AM EDT FRI AUG 27 2004
MIZ037>040-043>046-050>052-056>059-064>066-071-072-271200-
ALLEGAN-BARRY-CLARE-CLINTON-EATON-GRATIOT-IONIA-ISABELLA-KALAMAZOO-
KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-NEWAYGO-OCEANA-OSCEOLA-
OTTAWA-VAN BUREN-
234 AM EDT FRI AUG 27 2004
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 800 AM EDT FRIDAY MORNING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES
IN WEST CENTRAL MICHIGAN
MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON
IN CENTRAL MICHIGAN
OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT
IN SOUTHWEST MICHIGAN
KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON AND EATON
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
MJSThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 2:46 AM EDT | Special Marine Warning | GRR | 119 min | |
| Aug 27, 2:46 AM EDT | Special Marine Warning | GRR | 119 min | |
| Aug 27, 2:46 AM EDT | Special Marine Warning | GRR | 119 min | |
| Aug 27, 3:06 AM EDT | Severe Thunderstorm Warning | GRR | Muskegon | 24 min |
| Aug 27, 4:10 AM EDT | Special Marine Warning | GRR | 2 hr | |
| Aug 27, 4:10 AM EDT | Special Marine Warning | GRR | 2 hr | |
| Aug 27, 4:10 AM EDT | Special Marine Warning | GRR | 2 hr | |
| Aug 27, 4:15 AM EDT | Severe Thunderstorm Warning | GRR | Lake | 30 min |
| Aug 27, 4:47 AM EDT | Special Marine Warning | GRR | 28 min | |
| Aug 27, 4:47 AM EDT | Special Marine Warning | GRR | 28 min | |
| Aug 27, 4:53 AM EDT | Severe Thunderstorm Warning | GRR | Allegan, Muskegon, Ottawa | 37 min |
| Aug 27, 5:13 AM EDT | Severe Thunderstorm Warning | GRR | Newaygo, Oceana | 32 min |
| Aug 27, 5:49 AM EDT | Severe Thunderstorm Warning | GRR | Mecosta, Montcalm | 26 min |
| Aug 27, 6:03 AM EDT | Severe Thunderstorm Warning | GRR | Isabella | 27 min |
| Aug 27, 6:15 AM EDT | Severe Thunderstorm Warning | GRR | Clare | 30 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.